Thunderstorm Wind, Story
- When
- August 25, 5:56 PM CST
- Where
- Story County, Ames Arpt
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.850, -93.933
A very hot and unstable airmass was over Iowa during the afternoon of the 25th into the early morning of the 26th. CAPE values were close to 4000 J/kg, though the airmass was quite capped with 700 mb temperatures around +12 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very hot and unstable airmass was over Iowa during the afternoon of the 25th into the early morning of the 26th. CAPE values were close to 4000 J/kg, though the airmass was quite capped with 700 mb temperatures around +12 C. A cold front was weakening as it approached from the north. The front itself did not make it into Iowa until the morning of the 26th, however thunderstorms that fired along the front the previous night formed an outflow boundary across Iowa by the morning of the 25th. By the evening of the 25th, the boundary had lifted north into the central part of the state Thunderstorms fired along the boundary and also formed into an area of relative weakening of the cap over southeast Iowa. There were several reported microburst events during the night. One of the most destructive was over Story County, in Story City, where several hundred trees were toppled by the high winds. Damage was reported to 47 homes in and around the city as well. Most of the damage was minor. Three businesses were also affected. Power was knocked out in some places for up to 36 hours. Between 3:30-3:45 a.m. on August 26, 2003, a swath of downburst winds struck Story City, Iowa and nearby farms. A National Weather Service damage survey indicated that the path of wind damage was about one mile wide, with the strongest winds probably occurring within Story City. The path of continuous tree damage was about 10 miles long, starting about 5 miles west of Story City near the Story/Boone county line. The damage path was mainly north of highway E18, and then east of Story City it followed highway E15 for about 3 miles. There was one injury as a semi-tractortrailer truck was overturned. The driver was pinned and ended up taken to the hospital. Three poultry confinement buildings and a grain bin were destroyed in the Story City area. Elsewhere, high winds overturned a semi-tractortrailer truck in Davis County. There were numerous reports of trees and power lines down from northwest, into central, and southeast Iowa. A few reports of hail were received, but the largest hail was only an inch and one quarter in diameter. That fell northeast of St. Anthony in Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 25, 2:26 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON AUG 25 2003 SUBTLE PCPN AND TEMP TRENDS WL BE PRIMARY CONCERN FOR NEXT SVRL DAYS. CURRENT SITUATION HAS VORT/SHEAR AXIS FM NE INTO SRN MN AND WI PRODUCING BAND OF MID CLDS AND MID/HIGH BASED CONVECTION. 19Z SFC ANLYS HAS A MYRIAD OF MINOR FEATURES BOTH SYNOPTIC AND MESOSCALE. TWO LOWS NOTED ACRS SD WITH PRIMARY BNDRY INTO MN. TROF ACRS NE AND OLD OUTFLOW BNDRY BTWN KCIN/KFOD AND KCSQ-KDSM. CURRENT RUC TRENDS SUGGEST LOW CINS ARE EDGING NWD TWRD BETTER CNVGNC SO WL MAY SEE SOME ISOLD SHRT LIVED SFC BASED DVLPMT TWRD NERN NE OR SIOUXLAND AREA. HWVR FEEL BETTER CHCS OVNGT WL BE NE AND E OF FA AS THETA-E ADVCTN VEERS WITH INCRG LOW LVL JET. THUS WL KEEP MENTION OF CHC POPS ACRS NRN PTNS TNGT...MAINLY JUST EXTRAPOLATING WHATS OCCURRING JUST TO OUR N AND W. TMRW CVNGC WITH WEAK FNT COMES TOGETHER A BIT ACRS SERN IA DURING PEAK HEATING...BUT DO NOT FEEL CNVG WL BE STG ENOUGH TO OVERCOME CIN. SIMILAR SIUTATION DRNG PEAK HEATING WED FOR SRN AND SWRN PTNS. CNVG NOT AS GOOD...BUT MID LVL TEMPS COOL A BIT. HAVE GONE WITH SILENT SLGT CHC MENTION IN ZNS...BUT REFLECTED IN GRIDDED FCST. FEEL THAT ANYTHING THAT DVLPS TOO ISOLD TO CARRY. THIS SHOULD BE WAMREST DAY FOR AWHILE AS LOW LVL TEMPS GRDLLY COOL. HAVE STAYED TWRD WRM END OF GUIDANCE...BUT GRDDLY COOLED INTO WED. SOME TIMING DIFFERENCES EXIST...BUT MED RANGE MDLS AND ENSEMBLES IN DECENT AGREEMENT WITH IA WX. ECMWF HAS COME TO CONSENSUS ARND FM YDAS SOLUTION. OPERATIONAL GFS SEEMS LIKE OUTLIER...FASTER WITH FROPA THAN ENSEMBLES AND OTHER MDLS SO WL FOLLOW THE SLOWER END OF THINGS WHICH IS SUGGESTED BY ETA EXTENSION AS WELL. THIS SCENARIO CLOSE TO PREVIOUS THINKING AND RESULTS IN LTL CHG TO FCST. HAVE CHCS THU NWRN 2/3RDS...FA WIDE THU NGT AND THEN SERN PTNS INTO FRI. CHCS MAINLY SFC BASED TO START...TRANSITIONING TO POST FNTL DRIVEN MORE BY RIGHT ENTRANCE RGN AND ELEVATED QG FORCING. RECENT GFS RUNS HAVE ALSO HINTED AT ISENT LIFT LATE NEXT WEEKEND ASSOCD WITH INVERTED TROF. HWVR GFS HAS SHOWN POOR RUN TO RUN CONTINUITY IN THIS TIME FRAME AND IS NOT SUPPORTED BY ENSEMBLES...SO WL LEAVE SAT-MON DRY. STAYED AOA GUIDANCE THRU PD...BUT NOT QUITE AS MUCH AS PAST DAYS. .DSM...NONE SMALL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1045 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL TONIGHT...MAINLY FOR AREAS NORTH OF POCAHONTAS...FORT DODGE AND WATERLOO. A COLD FRONT WILL DROP SOUTH INTO NORTHERN IOWA LATE THIS EVENING...PRODUCING SCATTERED THUNDERSTORMS. THESE STORMS WILL MOVE INTO EAST CENTRAL IOWA THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL STALL OVER CENTRAL IOWA ALONG OR SOUTH OF HIGHWAY 30 TUESDAY...WITH A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT ACROSS MAINLY THE EASTERN HALF OF CENTRAL IOWA. A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHERN IOWA...AND MORE LIKELY WEDNESDAY NIGHT AND THURSDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
24 thunderstorm wind, 6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378604, 5378605, 5378606, 5378607, 5378608, 5378609, 5378610, 5378611, 5378612, 5378613, 5378614, 5378615, 5378616, 5378617, 5378618, 5378619, 5378620, 5329791, 5378621, 5378622, 5378623, 5378624, 5329789, 5378625, 5378627, 5329787, 5378626, 5329786, 5329788, 5329790.